Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 173, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 1, 2008, 4:46 PM MDT for 5 counties in Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2008, 4:46 PM MDT (22:46 UTC)
- Expired
- Sep 1, 2008, 5:35 PM MDT
- In force
- 49 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
Counties Banner County, NE, Box Butte County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE
The radar
The Cheyenne radar (KCYS), 144 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:07 PM MDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 1, 2:07 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 207 PM MDT MON SEP 1 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY... A STRONG UPPER LEVEL TROUGH CONTINUES TO IMPACT THE NORTHERN ROCKIES AND WILL CONTINUE TO BE PRESENT THROUGH THE EVENING HOURS ACROSS THE FORECAST AREA BEFORE IT MOVES NORTHEAST OF THE AREA. A SIGNIFICANT DRY SLOT MOVED OVER MOST OF SOUTHEAST WYOMING EARLY THIS MORNING AND INTO THE NEBRASKA PANHANDLE THIS AFTERNOON. THIS HAS RESULTED IN MUCH LESS PRECIPITATION THAN EARLIER EXPECTED DURING THE LABOR DAY PERIOD...BUT ALSO IS PROVIDING GOOD DAYTIME HEATING THAT COULD LEAD TO SLIGHTLY BETTER INSTABILITY LATE THIS AFTERNOON AND EVENING. CARBON COUNTY HAS BEEN RECEIVING PRECIPITATION FOR MOST OF THE DAY...AS THIS AREA WAS ALREADY BENEATH THE BAND OF RAINFALL LOCATED CLOSER TO THE SUPPORT FROM THE UPPER TROUGH. THE CLOUD COVER AND PRECIPITATION THERE HAVE COMBINED TO CREATE A VERY COOL AND RAINY DAY...WITH TEMPERATURES NOT LIKELY TO RISE BEYOND POSSIBLY 50 DEGREES LATE THIS AFTERNOON. WHILE LAPS CAPE VALUES HAVE BEEN INCREASING IN THE PANHANDLE EARLY THIS AFTERNOON...LAPS LIFTED INDICES VALUES CONTINUE TO SHOW THE LOWER ATMOSPHERE REMAINING QUITE STABLE WITH +2 TO +3 VALUES FOR THE LIFTED INDEX. A FEW WEAK SHOWERS AND THUNDERSTORMS HAVE MOVED OFF THE LARAMIE RANGE ACROSS NORTHERN LARAMIE COUNTY EARLY THIS AFTERNOON...AND A TREND TOWARD SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE AS THE DIFLUENCE AHEAD OF THE UPPER TROUGH AND THE 90 TO 100 KNOT JET STREAK MOVES GENERALLY NORTH ACROSS CENTRAL WYOMING LATE THIS AFTERNOON...AND THE ENHANCING AFFECTS OF THE RIGHT ENTRANCE REGION TO THE JET STREAK GET CLOSER TO THE FORECAST AREA. THE STORM PREDICTION CENTER HAS REMOVED THE FORECAST AREA FROM THE SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...BUT A FEW STORMS AHEAD OF THE COLD FRONT MAY BRIEFLY BECOME STRONG WITH SMALL HAIL...MODERATE RAINFALL AND GUSTY WINDS. THE COLD FRONT HAS ALREADY MOVED THROUGH THE DOUGLAS AREA EARLY THIS AFTERNOON AND WILL MOVE SOUTH ACROSS THE FORECAST AREA FAIRLY QUICKLY THROUGH MID-EVENING. WITH THE FRONTAL PASSAGE...EXPECT STRONG AND GUSTY NORTHWEST WINDS TO DEVELOP. BELIEVE THAT THE WIND SPEEDS IN THE NEBRASKA PANHANDLE WILL ONLY APPROACH THE 30 MPH WIND ADVISORY CRITERIA. EVENING SHIFT WILL NEED TO MONITOR IN CASE THE WINDS BECOME STRONGER THAN EXPECTED...AND AN ADVISORY MAY BECOME NECESSARY FOR THE EVENING HOURS FOLLOWING THE FRONTAL PASSAGE. HAVE MENTIONED PATCHY FROST ACROSS THE LOWER ELEVATIONS OF ALBANY AND CARBON COUNTIES OVERNIGHT INTO EARLY TUESDAY AS FORECAST LOW TEMPERATURES SHOULD DROP BELOW 36 DEGREES. THE AVERAGE FIRST FROST AT LARAMIE IS ACTUALLY SEPTEMBER 1ST ACCORDING TO THE XMACIS CLIMATE DATA PROGRAM...SO A FROST THIS EARLY IS NOT UNUSUAL AROUND THE LARAMIE AREA. FOLLOWING THE FRONTAL PASSAGE AND THE EXIT OF THE UPPER LEVEL TROUGH OVERNIGHT...TEMPERATURES TUESDAY WILL BE AROUND 8 TO 15 DEGREES COOLER THAN NORMAL WITH DRY CONDITIONS EXPECTED. A SHORT- WAVE RIDGE AND RETURN TO SOUTHWEST FLOW ALOFT WILL KEEP DRY CONDITIONS IN PLACE FOR WEDNESDAY WITH A SLIGHT WARMING TREND TO ONLY AROUND 5 DEGREES COOLER THAN NORMAL. LOW CLOUDS WILL BE POSSIBLE EARLY WEDNESDAY AS LINGERING MOISTURE WILL BANK UP AGAINST THE HIGHER TERRAIN DUE TO UPSLOPE FLOW TOWARD ANOTHER DEVELOPING LEE TROUGH. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... SOMEWHAT COOLER THAN AVERAGE CONDITIONS EXPECTED OVER THE CWA FOR MOST OF THE PERIOD AS AREA WILL BE UNDER GENERALLY NORTHWEST FLOW ALOFT ON WESTERN SIDE OF BROAD CYCLONIC UPPER FLOW. THIS WILL ALLOW FOR PERIODIC SHORTWAVES AND PUSHES OF COOLER AIR TO MOVE OVER THE REGION FROM CANADA. BEST CHANCES FOR PRECIPITATION WILL ACCOMPANY THE PASSAGE OF SHORTWAVES IN THIS UPPER FLOW...WITH FRIDAY HAVING THE BEST OPPORTUNITY DURING THE PERIOD. OTHER WEAKER IMPULSES WILL PASS BY MAINLY TO THE NORTHEAST OF THE CWA BUT CANNOT RULE OUT A FEW SHOWERS WITH THESE AS WELL. SOME WARMING POSSIBLE EARLY NEXT WEEK AS UPPER RIDGE OVER THE FAR WESTERN CONUS BEGINS TO SHIFT EASTWARD WHILE WEAKENING...VEERING UPPER FLOW TO MORE WESTERLY OVER THE REGION. && .AVIATION... AREAS OF MVFR AND LOCALIZED IFR CEILINGS WILL CONTINUE TO BE PRESENT FROM NEAR KRWL TO KDGW THIS AFTERNOON. EXPECT MVFR CONDITIONS TO SPREAD EASTWARD THIS EVENING AS SHOWER AND THUNDERSTORM ACTIVITY INCREASES INTO THE NEBRASKA PANHANDLE. A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND INTO THE EVENING PRODUCING STRONG AND GUSTY NORTHWEST WINDS. EXPECT THE LOW CLOUDS AND STRONG WINDS TO EXIT THE AREA BY EARLY TUESDAY MORNING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CARPENTER LONG TERM...RE
Hazardous weather outlook, Sep 1, 10:37 AM MDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHEYENNE WY 1037 AM MDT MON SEP 1 2008 NEZ001>003-019>021-054-055-WYZ059>070-021645- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON- SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE- PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 1037 AM MDT MON SEP 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL BRING A COLD FRONT ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE LATE TODAY AND TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN OF SOUTHEAST WYOMING AND SPREAD EAST ALONG AND JUST AHEAD OF THE COLD FRONTAL PASSAGE. MODERATE RAINFALL WILL BE POSSIBLE WITH THE SHOWERS...ALONG WITH SOME SMALL HAIL AND STRONG AND GUSTY WINDS WITH THE STRONGER THUNDERSTORMS. THE STRONGEST THUNDERSTORM ACTIVITY IS EXPECTED TO BE LIMITED TO EXTREME SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE JUST AHEAD OF THE COLD FRONTAL PASSAGE THIS EVENING. STRONG AND GUSTY NORTHWEST WINDS WILL DEVELOP WITH THE COLD FRONTAL PASSAGE...WITH MANY AREAS EAST OF THE LARAMIE RANGE EXPERIENCING SUSTAINED WINDS UP TO AROUND 25 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE CARPENTER
In the hours before
Special weather statement, Sep 1, 3:12 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 312 PM MDT MON SEP 1 2008 WYZ066>069-012245- LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND... GUERNSEY...TORRINGTON...CHEYENNE 312 PM MDT MON SEP 1 2008 A NARROW LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT ABOUT 25 MILES AN HOUR ACROSS PARTS OF PLATTE, GOSHEN AND LARAMIE COUNTIES THROUGH 430 PM...AND SHOULD ARRIVE IN THE CHEYENNE AREA AROUND 4 PM. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY SOME SMALL HAIL.
Special weather statement, Sep 1, 4:23 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 423 PM MDT MON SEP 1 2008 NEZ001-019-020-054-WYZ067>070-020030- SIOUX-SCOTTS BLUFF-BANNER-KIMBALL-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING... HARRISBURG...KIMBALL...WHEATLAND...GUERNSEY...TORRINGTON... CHEYENNE...PINE BLUFFS 423 PM MDT MON SEP 1 2008 ...STRONG THUNDERSTORMS EXTENDED FROM TORRINGTON TO JUST NORTH OF CHEYENNE,,, AT 410 PM...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM TORRINGTON TO JUST NORTH OF CHEYENNE. THE THUNDERSTORMS WILL MOVE TO THE EAST AT 30 MPH AND WILL MOVE TO NEAR A HARRISON TO PINE BLUFFS LINE BY 530 PM. THE STRONG STORMS WILL AFFECT THE CITIES OF TORRINGTON...SCOTTSBLUFF...GERING AND HARRISBURG DURING THAT TIME. AT 357 PM...THE TORRINGTON AIRPORT REPORTED A WIND GUST TO 56 MPH ALONG WITH HEAVY RAINFALL. THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL... WIND GUSTS MAINLY BETWEEN 40 AND 50 MPH AND DANGEROUS LIGHTNING AS THEY MOVE EAST THROUGH 530 PM. WHEN A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS AND AWAY FROM WINDOWS FOR SAFETY. WEILAND
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:21 PM MDT | Tornado Warning | CYS | Box Butte | 27 min |
| Sep 1, 5:30 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill, Scotts Bluff, Sioux | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.